Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 321, NWS Fort Worth, TX

October 20, 2019Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 20, 2019, 7:06 PM CDT for Wise County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 7:06 PM CDT (00:06 UTC)
Expired
Oct 20, 2019, 8:00 PM CDT
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 79 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 7:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 6:22 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 20, 6:22 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
622 PM CDT Sun Oct 20 2019

.AVIATION...
/00Z TAFS/

Main concerns in the immediate short term are the little cluster
of initial convection to the southwest of the Metroplex. This
initial activity appears to be in response to the leading edge of
stronger forcing spreading in from the west and will continue to
fight some drier air aloft over the next hour. It's a little
uncertain whether or not this will hold together and directly
impact the airports. We'll show a VCSH to start the TAF off at the
major Metroplex airports and continue to monitor this closely.

Otherwise, the main show will arrive after dark in the 4-8Z
timeframe when thunderstorms are expected to erupt along the cold
front. We'll continue with a VCTS at 4Z with prevailing TSRA from
6-8Z. The front will be accompanied by a wind shift to the
northwest and quickly improving conditions. VFR is expected to
prevail on Monday with north winds around 10 kt.

At Waco, similar trends are expected except the onset of
thunderstorms will be a little later. We'll have VCTS by 6Z with
prevailing TSRA in the 8-10Z timeframe.

Dunn

&&

.SHORT TERM... /Issued 222 PM CDT Sun Oct 20 2019/

/This afternoon through Monday/

Forecast trends are in good shape as we expect the main show to
be later this evening and tonight. There is still a slight chance
of convection across the far southeast counties through this
afternoon. Latest satellite image shows the upper level low over
Wyoming and Colorado and the associated cold front extending from
Kansas to southeast Colorado and northern New Mexico. They will
continue east/southeast and move through North and Central TX
later this evening and tonight. Confidence is high that a line of
storms will develop to our northwest by mid-evening, likely
reaching the DFW Metroplex around or just after midnight and
moving into Central TX a few hours later.

There is still some uncertainty about the development and the
severity of the storms ahead of the front late this afternoon and
evening. It appears that some of the important ingredients needed
for storms to develop will not be there yet. We will continue to
watch the trends in moisture, instability and lift and will make
necessary adjustment to the PoPs. For now, we will mention a
chance of storms north and west of the DFW Metroplex and across
the south and east to account for this possibility.

In terms of the severe weather risk for North Texas, we still
expect a few strong to severe storms across the area, especially
north of the I-20 corridor. The main threats with the line of
storms will be damaging winds and large hail. If any convection
develops ahead of it or remains cellular, it will increase the
tornado threat. In general, the tornado threat remains low at this
time. We like to remind everyone to stay weather aware tonight
and have a plan if any warning is issued for their location.

After the cold front clears out tomorrow morning, northwest winds
will continue through the day tomorrow. The good news is that high
temperatures on Monday will only reach the 70s area wide under
clear skies.

Sanchez

&&

.LONG TERM... /Issued 345 PM CDT Sun Oct 20 2019/

/Tuesday through Next Weekend/

Cool conditions will grip much of North and Central Texas to
start the day on Tuesday. With clear skies, low dewpoints and
light winds...ideal radiational cooling is anticipated. NAM MOS
and the previous forecast both appear to encompass the cooler side
of the guidance. With that in mind, I've hedged towards these
cooler solutions which advertise Tuesday morning lows in the 40s
with a few of the sheltered regions in the upper 30s. Some patchy
frost will be possible for locales that dip down into the upper 30s.

Mid-level high pressure will remain in control across our region
during the day on Tuesday and into Wednesday. This will equate to
tranquil weather conditions with high temperatures slowly
moderating both days to above climatological norms. Daytime high
temperatures will climb into the upper 70s to mid 80s by Wednesday
as south to southwesterly breezes develop ahead of the next upper
trough. The warmest conditions are expected near and west of the
US HWY 281 corridor. With the increasing surface pressure
gradient, low level winds should climb into the 20 to 25 MPH
range. Given the sufficient boundary layer mixing, wind gusts to
near 30 MPH are not out of the realm of possibility on Wednesday
afternoon. Minimum RH values are expected to crater down into the
mid 20s west of I-35. While wetting rains are forecast Sunday
night (tonight) into Monday, 1 and 10 hour fuels---mainly smaller
vegetation types such as grasses and small timber---dry quickly
under full solar insolation. Given that the drying of fuels is
increasingly likely, it's probable that an elevated fire weather
threat will materialize on Wednesday.

The next weather pattern shift is anticipated on Thursday when an
upper low will detach from the main westerlies and dive south
toward the Lone Star State. If you've been following along over
the past several days, the general model theme persists through
the 12 UTC cycle. The 12 UTC GFS and most of its ensemble members
along with the Canadian remain quick with FROPA on Thursday across
most of North and Central Texas (with FROPA through Central Texas
by 21 UTC Thursday). The 12 ECMWF still remains the slow outlier
as it delays the ejection of the upper trough and front with the
FROPA not through the entire area until the pre-dawn hours on
Friday morning.

Climatologically speaking, a faster FROPA would be favored, but
given the uncertainty about the depth/speed of the upstream colder
airmass, I'm reluctant to blindly follow the GFS/Canadian
solutions based on climatology. Moreover, model guidance tends to
struggle with digging upper level troughs and in many instances
their initial solutions prove to be too swift with their
progressions. This would give credence to the slower ECMWF
solution. What appears to be the most reasonable forecast is for
areas across the northern Big Country to experience FROPA prior to
peak heating on Thursday. I'll advertise temperatures in mid to
upper 60s here. While the warm sector airmass will likely be
enshrouded with cloud cover, high temperatures may still climb
into the mid to possibly upper 70s courtesy of strong WAA. If the
Canadian/GFS are closer to reality, highs may need to be lowered
down into the 60s.

Showers and thunderstorms may blossom along and behind the front
as it passes southward on Thursday. While deep layer shear will
likely support organized modes, the magnitude of instability is
uncertain. Should the GFS/Canadian models verify, it's likely that
the window for any strong to severe storms will be limited owing
to meager moisture advection. The slower ECMWF, however, would
allow ample time for a better fetch of moisture northward and thus
greater instability over more of the area. We will continue to
refine this portion of the forecast over the next several days.

The forecast difficulty increases significantly as model guidance
remains largely divergent regarding their solutions for Friday
and into next weekend. There is perhaps greater confidence in the
slower solutions given that the Canadian has trended toward the
slower ECMWF. Strengthening 700-850mb WAA atop the cooler surface
air---as implied by the Canadian and ECMWF---should in theory
promote a widespread post frontal precipitation shield across the
area. While the GFS has shown some run-to-run consistency, it
remains the fast outlier and the latest forecast leans on a blend
of the slower guidance. As such, I've nudged PoPs slightly above
the GFS-heavy national blended guidance and kept temperatures
below normal as we head into the last weekend of October.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  75  47  76  51 / 100   0   0   0   0
Waco                60  76  43  78  50 /  90  20   0   0   0
Paris               59  70  43  72  46 / 100  10   0   0   0
Denton              53  75  40  75  50 /  80   0   0   0   0
McKinney            56  74  42  75  47 / 100   0   0   0   0
Dallas              60  75  48  76  53 / 100   5   0   0   0
Terrell             61  74  44  75  46 /  90  10   0   0   0
Corsicana           63  73  45  77  49 / 100  20   0   0   0
Temple              62  76  42  78  51 / 100  20   0   0   0
Mineral Wells       53  74  40  75  49 /  80   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

91
Hazardous weather outlook, Oct 20, 3:34 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
334 PM CDT Sun Oct 20 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
334 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon, This Evening, and Tonight.
With unseasonally warm temperatures and breezy south winds, elevated
fire weather concerns will continue through sunset across western
portions of North Texas.

Thunderstorms will be possible late this afternoon and into the
evening hours across Central and East Texas. Severe weather is not
anticipated with this activity though gusty winds and lightning
strikes will accompany the storms.

Thunderstorms will accompany a cold front tonight, initially
impacting areas north and west of the Dallas/Fort Worth Metroplex
during the evening hours. These storms should eventually organize
into a line, moving southeast through the region overnight. Some of
these storms could be severe, with damaging winds and large hail the
primary threats. Although the line will move fairly quickly, heavy
rain will occur, particularly east of the I-35 corridor where some
flooding issues may arise.

Above normal temperatures and breezy conditions will return to
western portions of North Texas on Wednesday, likely reigniting fire
weather concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another cold front will bring thunderstorm chances back to the
region on Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested later this evening,
primarily north and west of the Dallas/Fort Worth Metroplex.
Although the severe threat will continue overnight, spotter
activation is unlikely after midnight.

In the hours before

Special weather statement, Oct 20, 6:41 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
641 PM CDT Sun Oct 20 2019

TXZ117-210015-
Parker TX-
641 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARKER COUNTY UNTIL
715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cool, or 10 miles southeast of Mineral Wells, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Weatherford, Mineral Wells, Cool, Mineral Wells State Park and
Millsap.

LAT...LON 3276 9806 3293 9802 3293 9764 3261 9791
      3261 9806
TIME...MOT...LOC 2341Z 214DEG 27KT 3269 9799

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:18 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant42 min
Oct 20, 7:23 PM CDTSpecial Weather StatementFWDHood37 min
Oct 20, 7:34 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker41 min
Oct 20, 7:36 PM CDTSevere Thunderstorm WarningFWDCooke, Denton54 min
Oct 20, 8:01 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant44 min
Oct 20, 8:08 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant52 min
Oct 20, 8:13 PM CDTSevere Thunderstorm WarningFWDGrayson19 min
Oct 20, 8:41 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant49 min
Oct 20, 8:56 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton64 min
Oct 20, 9:00 PM CDTTornado WarningFWDDallas30 min
Oct 20, 9:20 PM CDTTornado WarningFWDDallas, Ellis40 min
Oct 20, 9:23 PM CDTTornado Warning Tornado observedConsiderable damage threatFWDCollin, Dallas37 min
Oct 20, 9:30 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman60 min
Oct 20, 9:49 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Rockwall56 min
Oct 20, 10:26 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt64 min
Oct 20, 10:51 PM CDTSpecial Weather StatementFWDDelta, Hopkins, Lamar39 min
Oct 20, 11:01 PM CDTTornado WarningFWDRains, Van Zandt44 min
Oct 20, 11:39 PM CDTSevere Thunderstorm WarningFWDComanche, Erath51 min
Oct 20, 11:41 PM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise64 min
Oct 20, 11:44 PM CDTSevere Thunderstorm WarningFWDHopkins31 min
Oct 20, 11:48 PM CDTSpecial Weather StatementFWDGrayson27 min
Oct 21, 12:03 AM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson57 min
Oct 21, 12:06 AM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Hunt, Rockwall, Tarrant69 min
Oct 21, 12:21 AM CDTSevere Thunderstorm WarningFWDErath, Hood, Johnson, Parker, Somervell, Tarrant54 min
Oct 21, 12:27 AM CDTTornado WarningFWDCollin21 min
Oct 21, 12:44 AM CDTSevere Thunderstorm WarningFWDTarrant31 min
Oct 21, 12:53 AM CDTSevere Thunderstorm WarningFWDLamar54 min
Oct 21, 1:01 AM CDTSevere Thunderstorm WarningFWDBosque, Hamilton59 min
Oct 21, 1:04 AM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt, Lamar71 min
Oct 21, 1:14 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Hunt, Johnson, Kaufman, Rockwall and 1 more61 min
Oct 21, 2:01 AM CDTSevere Thunderstorm WarningFWDBosque, Hill, Limestone, McLennan59 min
Oct 21, 2:04 AM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Limestone, Navarro56 min
Oct 21, 2:57 AM CDTSpecial Weather StatementFWDAnderson, Freestone, Henderson, Limestone, Navarro, Van Zandt63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.